MKSAP: 52-year-old man with leg pain and swelling

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 52-year-old man is evaluated in the emergency department for a 5-day history of right leg pain and swelling. He has never had a previous episode of venous thromboembolism. Following a physical exam and ultrasonography, what is the most appropriate management of this patient’s transition to warfarin therapy?

On physical examination, temperature is 36.5 °C (97.7 °F), blood pressure is 120/75 mm Hg, pulse rate is 85/min, and respiration rate is 22/min. BMI is 30. The right lower extremity is swollen. Cardiopulmonary examination discloses clear lungs and tachycardia.

A right popliteal vein deep venous thrombosis is confirmed by venous duplex compression ultrasonography. The patient is given low-molecular-weight heparin (LMWH).

Which of the following is the most appropriate management of this patient’s transition to warfarin therapy?

A: At least 3 days of LMWH plus warfarin with a target INR of 1.5 or higher for 24 hours
B: At least 3 days of LMWH plus warfarin with a target INR of 2 or higher for 24 hours
C: At least 5 days of LMWH plus warfarin with a target INR of 2 or higher for 24 hours
D: At least 5 days of LMWH plus warfarin with a target INR of 1.5 or higher for 24 hours

MKSAP Answer and Critique

The correct answer is C: At least 5 days of LMWH plus warfarin with a target INR of 2 or higher for 24 hours.

The best management of this patient’s transition from parenteral LMWH to warfarin therapy requires at least 5 days of overlap with LMWH and warfarin therapy and an INR of 2 or more for 24 hours. Randomized clinical trials have demonstrated that 5 to 7 days of unfractionated heparin is as effective as 10 to 14 days when transitioning to warfarin therapy. Shorter durations of parenteral anticoagulation in the transition to vitamin K antagonists have not been tested and, theoretically, could confer a higher risk for recurrent thromboembolism. Warfarin acts as an anticoagulant by impairing hepatic synthesis of vitamin K-dependent coagulation factors rather than by directly inhibiting the function of already synthesized factors. Therefore, once an appropriate warfarin dose is initiated, the onset of therapeutic anticoagulation is dictated by the half-life of the coagulation factors. If a patient is receiving an adequate warfarin dose, it takes at least 5 days for vitamin K-dependent factor activity levels to decrease sufficiently for therapeutic anticoagulation (INR of 2-3) to occur. Consequently, parenteral anticoagulant therapy (LMWH) should be continued along with warfarin for at least 5 days and until a therapeutic INR of 2 or more for 24 hours is achieved to avoid an increased risk for recurrent thromboembolism.

Key Point

  • In patients with acute venous thromboembolism, parenteral anticoagulation should be administered concomitantly with warfarin for at least 5 days and until an INR of 2 or more has been achieved for 24 hours.

This content is excerpted from MKSAP 16 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Leave a Comment

Most Popular